MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-10-3D-SS
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907); Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that sl-10 was to deliver the axium coil into the intended location.Detachment was attempted.Although detachment was attempted several times with the detacher, the detachment was not successful, so the break indicator was broken, the filament inside was pulled out to try to detach it, but the coil did not detach.After that, it was requested to deliver slightly beyond the second marker and attempt to detach the coil.Several attempts to advance and withdraw the device, but the issue persisted.So, the device was removed carefully from the microcatheter and was successfully retrieved.The coil detached during the retrieve.Three detachment attempts were made with the instant detacher.A second detacher was not used.One manual detachment was made.This event occurred during the treatment of a left internal carotid artery (c3).The aneurysm was unruptured and saccular.The max diameter was 6mm and the neck was mm.The blood flow was normal, and the vessel anatomy was moderate in tortuosity.No patient injury occurred.
 
Additional Manufacturer Narrative
The axium prime coil was returned without a dispenser coil and without an introducer sheath.The instant detacher was returned with the device.The axium prime coil was decontaminated.The axium prime pushwire was found broken at the break indicator with the actuator interface, positive load indicator, and part of the coupler tube was not returned for analysis.This is indicative that a manual detachment was attempted at this location.The release wire was extending out of the proximal end.The pushwire was found bent at the proximal end.The coin was found present and pushed against the lumen stop; with the shield coil present and intact.A manual detach was attempted by pulling back the release wire.The coin and release wire did not move freely as there was resistance.The pushwire was then broken distal to the bends and the release wire was pulled back.The coin was successfully retracted from the lumen stop, however, resistance was encountered.Dried blood was found within the lumen stop and retainer ring.The coin was found to be visually acceptable and was measured and found to be within specifications.The inner diameter of the lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring was found to be damaged (ovalized) and the inner diameter (id) could not be reliably measured.The implant coil was already detached and returned separately.The implant coil was found damaged.The detach element was found bent and the detach element ball was found damaged.No other anomalies were observed.Based on the analysis performed, the report of ¿premature detach from non-detach¿ was confirmed.The pushwire was returned with the implant coil already detached which is indicative of premature detachment.The break indicator was broken, indicative that a detachment was attempted, and the coin was still against the lumen stop, indicative that a potential non-detachment had occurred.It is likely, the cause of the non-detachment was the actuator interface became separated from the release wire during detachment attempt, causing the release wire to not retract.During analysis, the pushwire was broken distal to the bends and the release wire was successfully retracted, pulling the coin away from the lumen stop.The likely cause of the premature detachment was the damage found on both the retainer ring and the detach element and detach element ball.It is possible that these damages occurred due to manipulation of the device against resistance.Resistance was encountered when attempting to retract the release wire.Likely contributors towards the resistance are the bends found on the pusher and the dried blood found within the pusher.There is no indication that the event is related to a potential manufacturing issue.Since the instant detacher were not returned; any contribution of the instant detacher to the premature detachment from non-detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6: upon further review, device code c96715 no longer applies.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9520685
Report Number2029214-2019-01298
Device Sequence Number11450905
Product Code KRD
UDI-Device Identifier00847536008090
UDI-Public00847536008090
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/29/2021
Device Model NumberAPB-4-10-3D-SS
Device Lot NumberA732274
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2019
Supplement Date Received by Manufacturer02/18/2020
06/25/2020
Initial Report FDA Received Date12/26/2019
Supplement Report FDA Received Date03/05/2020
06/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1